Michigan, 2008Tornado in Michigan, July 30, 2008
July 30, 2008 · NWS GRR · 1 event in 1 county or zone
A weak and short lived EF-0 tornado struck Clare county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak and short lived EF-0 tornado struck Clare county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 29, 7:10 PM EST, 7 hours 7 minutes earlier.
Area forecast discussion, Jul 29, 7:10 PM EST, 7 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
810 PM EDT TUE JUL 29 2008
LATEST UPDATE...AVIATION...
.SYNOPSIS...(330 PM EDT TUE JUL 29 2008)
A COLD FRONT WILL SWING THROUGH THE REGION LATER TONIGHT INTO
WEDNESDAY. THIS SYSTEM WILL PRODUCE SOME SHOWERS AND THUNDERSTORMS
ACROSS THE REGION. A DRIER AIRMASS ARRIVES FOR THE END OF THE
WEEK. A WARMING TREND OVER THE WEEKEND WILL LIKELY SEND
TEMPERATURES INTO THE 90S.
&&
.SHORT TERM...(330 PM EDT TUE JUL 29 2008)
(TONIGHT THROUGH THURSDAY NIGHT)
WHEN AND HOW MUCH RAINFALL ALONG WITH THE SEVERE WEATHER POTENTIAL
TONIGHT INTO WEDNESDAY ARE THE PRIMARY CONCERNS.
UP TO THIS POINT WARM TEMPERATURES AROUND 700 MB HAVE LIMITED THE
SHOWER AND THUNDERSTORM POTENTIAL. TAMDAR SOUNDINGS SHOW THIS
NICELY. HOWEVER THE ENVIRONMENT CHANGES TONIGHT. PRECIPITABLE WATER
VALUES WILL MAKE A RUN AT 2 INCHES AHEAD OF A COLD FRONT. THE
ATMOSPHERE WILL DESTABILIZE AS THIS DEEPER MOISTURE MOVES IN. THE
FRONT WILL CROSS SOUTHWEST LOWER MICHIGAN TONIGHT INTO WED AM. THE
FORCING ALONG THE FRONT WILL BE RELATIVELY WEAK AND ALL FORECAST
SOUNDINGS SHOW SOME INHIBITION TO LIFTED SURFACE PARCELS. AS A
RESULT UNCERTAINTY EXISTS AS TO WHETHER ENOUGH LIFT IS THERE FOR
PRECIPITATION. NO SIGNIFICANT LLJ IS SEEN EITHER. LOOKS LIKE SOME
TROPICAL MOISTURE FROM DOLLY WILL BE RIDING UP THE FRONT FROM KS SO
IF PRECIPITATION DOES GET GOING...IT COULD BE RATHER EFFICIENT AND
HEAVY. MY FEELING IS THAT WE WILL SEE SOME STORMS DEVELOP AND THAT
LOCALLY HEAVY RAINFALL WILL OCCUR. I WILL THEREFORE KEEP THE
PRECIPITATION IN THE FORECAST...DESPITE SOME DRY MODEL SOLUTIONS.
AS FOR SEVERE WEATHER...THE POTENTIAL LOOKS LIMITED WITH RELATIVELY
LIGHT WINDS THROUGH 500 MB. HOWEVER MID LEVEL LAPSE RATES ARE
STEEPER AND DECENT INSTABILITY WILL BE ARRIVING SO I WILL MAINTAIN
THE ISOLATED SEVERE POTENTIAL.
WILL KEEP THE MENTION OF SHOWERS AND THUNDERSTORMS IN THE FORECAST
FOR WED AM WITH THE FRONT SLOWLY PUSHING THROUGH. WE WILL DRY OUT
BY WED EVENING AND STAY THAT WAY THROUGH THURSDAY.
&&
.LONG TERM...(330 PM EDT TUE JUL 29 2008)
(FRIDAY THROUGH TUESDAY)
UPPER RIDGE MOVES EAST FROM THE PLAINS AND BRINGS ONE OR TWO
ACTUALLY HOT DAYS TO SOUTHERN LOWER MICHIGAN ON SUNDAY AND MAYBE
MONDAY. TWEAKED MAXES LOWER FOR SATURDAY AND HIGHER FOR SUNDAY BASED
ON TRENDS IN THE 12Z GUIDANCE. COLD FRONT SLOWLY SAGGING SOUTH MAY
TOUCH OFF SOME CONVECTION BEGINNING MONDAY WITH MCS DEVELOPMENT
POSSIBLE. LOW CONFIDENCE FORECAST FOR TEMPS AND PRECIP MONDAY AND
TUESDAY WITH THE FRONT LINGERING IN THE AREA AS THE RIDGE BREAKS
DOWN AND COOLER WEATHER MOVES IN LATE TUESDAY.
&&
.MARINE...(330 PM EDT TUE JUL 29 2008)
THUNDERSTORMS TONIGHT WILL BE THE MAIN HAZARD WITH SOME CLOUD TO
WATER LIGHTNING STRIKES AND LOCALLY GUSTY WINDS. WINDS AND WAVES ARE
EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY THROUGH WEDNESDAY.
WITH THE HIGHER DEWPOINTS MOVING IN...FOG COULD DEVELOP ON LAKE MI.
&&
.AVIATION...(810 PM EDT TUE JUL 29 2008)
PROBABILITY/TIMING OF TSTMS TONIGHT IS THE PRIMARY CONCERN... AND
UNFORTUNATELY CONFIDENCE IS STILL QUITE LOW IN THIS REGARD.
BELIEVE THAT SOME SCATTERED CONVECTION WILL INITIATE ALONG THE LAKE
MICHIGAN SHORELINE AROUND 02-03Z AS THE SHARP H8 DEW POINT/THETA-E
GRADIENT COMES IN. THIS OUGHT TO HELP BREAK DOWN THE STRONG
CONVECTIVE INHIBITION CURRENTLY IN PLACE. THEN AS THE POOL OF 16-17C
H8 DEW POINTS CONTINUES SPREADING EASTWARD THROUGH 06Z... THE
SCATTERED CONVECTION SHOULD AS WELL.
THE TROUBLING THING IS THAT THE H8 FLOW IS RATHER QUICK TO VEER
WESTERLY AFTER 06Z... WHICH ESSENTIALLY KILLS THE BETTER H8
CONVERGENCE AND SHUNS THE HIGHER H8 THETA-E AIR TO THE EAST. ALL
THINGS CONSIDERED... THERE WILL PROBABLY BE SOME SCATTERED
CONVECTION IN THE VICINITY OF THE TAF SITES TONIGHT... ENDING FROM
WEST TO EAST BETWEEN 08Z AND 12Z.
OUTSIDE OF ANY SHOWERS/TSTMS... VFR CONDITIONS WILL PREVAIL. A BAND
OF VFR BKN STRATOCUMULUS AROUND 5K FEET WILL LIKELY
PRECEDE/ACCOMPANY THE SURFACE FRONT... BUT THAT WILL BE MIXED OUT
WEDNESDAY AS DRIER AIR ARRIVES FROM THE WEST. WEST WINDS MAY BECOME
GUSTY AFTER 18Z WED AS DEEPER MIXING DEVELOPS WITHIN CYCLONIC FLOW.
&&
.HYDROLOGY...(330 PM EDT TUE JUL 29 2008)
THE COMBINATION OF HIGH PRECIPITABLE WATER AIR...AN UNSTABLE
ENVIRONMENT AND A COLD FRONT PRESSING INTO THE REGION SUPPORTS
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL. WITH THE FRONT TO MOVE
RATHER SLOWLY...THIS SUGGESTS THAT SEVERAL IN INCHES OF RAIN COULD
FALL IN A SHORT PERIOD OF TIME. THIS MAY LEAD TO SOME URBAN AND
POOR DRAINAGE FLOODING.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&
SYNOPSIS: MJS
SHORT TERM: MJS
LONG TERM: OSTUNO
MARINE: MJS
AVIATION: MEADE
HYDROLOGY: MJS
Hazardous weather outlook, Jul 29, 12:15 PM EST, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
115 PM EDT TUE JUL 29 2008
MIZ037>040-043>046-050>052-056>059-064>067-071>074-300945-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
115 PM EDT TUE JUL 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT IS LOCATED UPSTREAM OF THE GREAT LAKES REGION EARLY
THIS AFTERNOON...STRETCHING ACROSS MINNESOTA INTO NEBRASKA. THE
FRONT WILL ADVANCE INTO THE REGION TONIGHT AND PRESS THROUGH
SOUTHWEST LOWER MICHIGAN LATE TONIGHT AND WEDNESDAY MORNING.
THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE FRONT. THE
BULK OF THE DAY IS EXPECTED TO BE DRY...WITH STORMS DEVELOPING THIS
EVENING AND PROGRESSING THROUGH THE AREA OVERNIGHT. AN ISOLATED
SEVERE THUNDERSTORM IS POSSIBLE IN SOUTHWEST MICHIGAN. THE MOST
LIKELY TIME FRAME FOR THUNDERSTORMS WILL BE BETWEEN 800 PM AND
300 AM. THE STRONGEST STORMS WILL HAVE THE CAPABILITY TO PRODUCE
WINDS TO NEAR 60 MPH AND HAIL TO AROUND THREE QUARTERS OF AN INCH.
LOCALLY HEAVY RAINFALL CAN ALSO BE EXPECTED WITH AN INCREASINGLY
HUMID AIR MASS TAKING OVER. CLOUD TO GROUND LIGHTNING STRIKES WILL
BE POSSIBLE WITH ANY STORMS THAT DEVELOP.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE MAY BE A FEW LINGERING THUNDERSTORMS ACROSS PORTIONS OF
SOUTHWEST LOWER MICHIGAN WEDNESDAY MORNING...BEFORE DRIER AIR MOVES
IN BEHIND THE COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY STILL BE POSSIBLE TONIGHT.
LMZ844>849-300945-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
115 PM EDT TUE JUL 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL BE POSSIBLE OUT ON LAKE MICHIGAN TONIGHT...AN
ISOLATED
SEVERE THUNDERSTORM WILL BE POSSIBLE WITH STRONG WINDS AND HAIL. ANY
OF THE STORMS THAT DEVELOP WILL HAVE THE CAPABILITY OF PRODUCING
CLOUD TO WATER LIGHTNING STRIKES AND HEAVY RAINFALL. AREAS OF FOG
AND HAZE WILL BE POSSIBLE OUT ON THE LAKE TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A FEW THUNDERSTORMS WILL BE POSSIBLE SOUTH OF GRAND HAVEN WEDNESDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TONIGHT.
DUKE MJS
In the hours before
Special weather statement, Jul 30, 1:23 AM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
223 AM EDT WED JUL 30 2008
MIZ040-300730-
CLARE-
223 AM EDT WED JUL 30 2008
...SPECIAL WEATHER STATEMENT...
AT 219 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LEOTA TO 10 MILES
WEST OF FARWELL...MOVING EAST AROUND 35 MPH.
* LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
FREEMAN TWP... LEOTA... SEBEWA TWP...
LAKE GEORGE... LAKE... LONG LAKE HEIGHTS...
HARRISON... FRANKLIN TWP... FARWELL...
DODGE LAKE... HAMILTON TWP... DOVER...
BROWNS CORNER... CLARE... SHERIDEN TWP...
THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WINDS GREATER
THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO
BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4418 8486 4418 8462 4416 8460 4391 8460
4390 8459 4382 8459 4381 8491 4382 8509
4394 8508
TIME...MOT...LOC 0623Z 272DEG 32KT 4413 8476 4386 8501
DUKESpecial weather statement, Jul 30, 2:15 AM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
315 AM EDT WED JUL 30 2008
MIZ056>058-064>066-300815-
ALLEGAN-BARRY-EATON-IONIA-KENT-OTTAWA-
315 AM EDT WED JUL 30 2008
...SPECIAL WEATHER STATEMENT...
AT 309 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR JENISON...MOVING EAST AT 35 MPH.
* LOCATIONS IN THE PATH OF THE STORM INCLUDE...
DRENTHE... BAUER... JAMESTOWN...
LAMONT... JENISON... MARNE...
HUDSONVILLE... GRANDVILLE... WALKER...
BYRON CENTER... WYOMING... DORR...
COMSTOCK PARK... GRAND RAPIDS... CUTLERVILLE...
MOLINE... EAST GRAND RAPIDS... KENTWOOD...
THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WINDS UP TO 50
MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS. GUSTY
WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS
TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4306 8488 4260 8498 4276 8596 4307 8589
TIME...MOT...LOC 0715Z 273DEG 32KT 4290 8576
DUKE
Tornado, Clare
- When
- July 30, 2:17 AM EST to 2:18 AM EST
- Where
- Clare County, 1.7 mi SW of Dover
- Rating
- EF0
- Path length
- 0.38 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 43.860, -84.770
A National Weather Service storm survey confirmed that a small and brief tornado touched down in Clare county early in the morning of July 30. The tornado was rated an EF-0 on the Enhanced Fujita Scale with maximum winds estimated at 80 mph.
The tornado occurred about three miles north of Clare at 3:17 a.m. A |barn collapsed and the roof of a carport was blown into a stand of trees. Several other trees were either snapped off or uprooted.
The tornado touched down just northwest of the intersection of South Clare Avenue and East Surrey Road and traveled east northeast about 2,000 feet before lifting. The width of the tornado was only 50 yards and it was on the ground for only about a minute.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in North Dakota, July 30 to 31, 2008$295,000 · 2.5 in hail · 36 events
- Tornado in Maryland, July 30, 2008$500,000 · EF0 · 1 event
- Damaging Winds in Kentucky, July 30, 20081 injured · $76,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Texas, July 30 to 31, 20081 injured · $48,000 · 52 kt wind · 9 events
- Tornado in West Virginia, July 30, 2008$100,000 · EF0 · 1 event
- Damaging Wind and Lightning Strike in Kentucky, July 30, 2008$60,000 · 52 kt wind · 2 events
- Tornado and Hail in Pennsylvania, July 30, 2008$55,000 · EF0 · 3 events
- Damaging Wind and Lightning Strike in Indiana, July 30, 2008$15,000 · 50 kt wind · 2 events
- Damaging Winds in Maryland, July 30, 2008$13,000 · 50 kt wind · 3 events
- Damaging Winds in Tennessee, July 30, 200855 kt wind · 8 events
- Damaging Winds in North Carolina, July 30, 200861 kt wind · 6 events
- Hail in South Dakota, July 30, 20082 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126545.